Combining OTC Painkillers, Aspirin Harms Your Stomach Too

If you read my blog regularly, you know how dangerous taking non-steroidal anti-inflammatory drugs (NSAIDs) -- even those sold over-the-counter -- can be. Two new studies show how combining aspirin with those OTC drugs can further harm your stomach.

In one study, patients who took a combination of NSAIDs and aspirin about tripled their risk of developing stomach ulcers, bleeding and perforations. In fact, using those OTC painkillers without aspirin increased those risks anyway.

A second study investigated the amount of bleeding associated with the daily use of ibuprofen and naproxen (Aleve), in combination with aspirin. The risk for patients who took ibuprofen and aspirin was the highest (3.36 times versus a placebo) versus naproxen and aspirin (2 times). And, taking ibuprofen or naproxen alone doesn't sidestep those risks either, as both raise stomach troubles by at least 2.5 times.

An interesting caveat about the latter study: It was funded by Pfizer, the mega-drugmaker selling Celebrex, the sole COX-2 survivor on the market.

Thankfully, you don't need any of those toxic drugs to treat your pain, when there are seven natural, safer and less expensive options available that won't harm your heart.

Yahoo News November 1, 2005

Post your comment
Click Here and be the first to comment on this article